Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 6, 2017, 10:20 PM CST for Adams County, Brown County, Pike County, Illinois; Lewis County, Marion County, Ralls County, Missouri. It was in force for 55 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 10:20 PM CST (04:20 UTC)
- Expired
- Mar 6, 2017, 11:15 PM CST
- In force
- 55 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IL, Brown County, IL, Pike County, IL, Lewis County, MO, Marion County, MO, Ralls County, MO
The radar
The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 10:24 PM CST | HAIL 0.7 | La Grange, MO | |
| Mar 6, 10:25 PM CST | HAIL 1.75 | La Grange, MO | |
| Mar 6, 10:30 PM CST | TSTM WND GST 52 | Quincy, IL | |
| Mar 6, 10:30 PM CST | HAIL 1 | Quincy, IL | |
| Mar 6, 10:35 PM CST | TSTM WND GST 60 | 3 Wnw Hannibal, MO | |
| Mar 6, 10:41 PM CST | TSTM WND GST 61 | 10 E Quincy, IL | |
| Mar 6, 10:41 PM CST | TSTM WND GST 61 | 4 Ne Burton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 8:52 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WUUS53 KLSX 070420
SVRLSX
ILC001-009-149-MOC111-127-173-070515-
/O.NEW.KLSX.SV.W.0031.170307T0420Z-170307T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1020 PM CST MON MAR 6 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Pike County in west central Illinois...
Adams County in west central Illinois...
Brown County in west central Illinois...
Northeastern Ralls County in northeastern Missouri...
Eastern Marion County in northeastern Missouri...
Eastern Lewis County in northeastern Missouri...
* Until 1115 PM CST.
* At 1020 PM CST, severe thunderstorms were located along a line
extending from near Alexandria to Maywood to near Monroe City,
moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quincy, Hannibal, Pittsfield, Palmyra, Canton, Quincy Regional
Airport, Mount Sterling, Barry, Griggsville, Camp Point, Payson,
Mendon, Clayton, Golden, Fall Creek, Beverly, Rensselaer, Buckhorn,
Spaulding and Adams.
This includes the following highways...
Interstate 172 between exits 2 and 19.
Interstate 72 between exits 4 and 35.
This also includes Wakonda State Park and Siloam Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.
LAT...LON 4020 9150 4019 9091 4011 9091 4010 9070
4009 9070 4008 9067 4005 9068 4003 9061
4001 9062 3998 9060 3998 9051 3992 9054
3988 9058 3983 9057 3971 9065 3960 9060
3962 9158 3994 9157 4025 9153 4025 9150
TIME...MOT...LOC 0420Z 261DEG 58KT 4035 9153 3995 9158 3971 9176
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
894
WWUS53 KLSX 070449
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1049 PM CST MON MAR 6 2017
MOC111-127-173-070458-
/O.CAN.KLSX.SV.W.0031.000000T0000Z-170307T0515Z/
Ralls MO-Marion MO-Lewis MO-
1049 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RALLS...EASTERN
MARION AND EASTERN LEWIS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.
LAT...LON 4019 9091 4011 9091 4010 9070 4008 9067
4005 9067 4003 9061 3998 9060 3998 9051
3988 9058 3983 9057 3971 9065 3960 9060
3961 9122 3972 9136 3979 9136 3984 9144
3988 9145 3993 9142 4003 9150 4019 9151
TIME...MOT...LOC 0448Z 270DEG 58KT 4041 9100 4001 9105 3977 9123
$$
ILC001-009-149-070515-
/O.CON.KLSX.SV.W.0031.000000T0000Z-170307T0515Z/
Pike IL-Adams IL-Brown IL-
1049 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR NORTHERN PIKE...ADAMS AND BROWN COUNTIES IN WEST CENTRAL
ILLINOIS...
At 1048 PM CST, severe thunderstorms were located along a line
extending from 7 miles northwest of Colmar to Camp Point to near
Payson, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. A 60 mph wind gust was reported
at the Quincy Airport.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quincy, Pittsfield, Quincy Regional Airport, Mount Sterling, Barry,
Griggsville, Camp Point, Payson, Mendon, Clayton, Golden, Fall Creek,
Beverly, Buckhorn, Adams, La Grange, Kingston, Burton, Ursa and
Liberty.
This also includes Siloam Springs State Park.
This includes the following highways...
Interstate 172 between exits 2 and 19.
Interstate 72 between exits 4 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.
LAT...LON 4019 9091 4011 9091 4010 9070 4008 9067
4005 9067 4003 9061 3998 9060 3998 9051
3988 9058 3983 9057 3971 9065 3960 9060
3961 9122 3972 9136 3979 9136 3984 9144
3988 9145 3993 9142 4003 9150 4019 9151
TIME...MOT...LOC 0448Z 270DEG 58KT 4041 9100 4001 9105 3977 9123
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky248
WWUS53 KLSX 070510
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1110 PM CST MON MAR 6 2017
ILC001-009-149-070520-
/O.EXP.KLSX.SV.W.0031.000000T0000Z-170307T0515Z/
Pike IL-Adams IL-Brown IL-
1110 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIKE...ADAMS AND
BROWN COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT 1115 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.
LAT...LON 4019 9091 4011 9091 4010 9070 4008 9067
4005 9067 4003 9061 3998 9060 3998 9051
3988 9058 3983 9057 3971 9065 3960 9060
3961 9122 3972 9136 3979 9136 3984 9144
3988 9145 3993 9142 4003 9150 4019 9151
TIME...MOT...LOC 0510Z 261DEG 58KT 4045 9066 4005 9071 3981 9089
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 6:18 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Mar 6, 6:18 PM CST, 4 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
618 PM CST Mon Mar 6 2017
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 351 PM CST Mon Mar 6 2017
Focus remains the severe threat for this evening/overnight.
Not much has changed from the prev discussion. Main question
remains if convection can develop ahead of the approaching line.
Latest guidance is trending twd this convection not developing or
at least not until much later in the event.
With the main focus being the line, a few things change slightly.
The main threat is still damaging winds and isolated tornadoes
with the QLCS with 0-1 km shear of 40 kts and 0-3km shear of
around 20 kts. Severe threat shud diminish somewhat as the line
approaches the MS River, but at least a severe wind threat shud
continue into the IL counties. Expect the severe threat to exit
the CWA around 09z tonight.
Still expecting strong/gusty wly winds on Tues. Latest guidance
suggests winds will remain just below adv criteria, but will need
to continue to monitor updates.
Tilly
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 337 PM CST Mon Mar 6 2017
(Tuesday Night - Next Monday)
Cooler weather will continue to filter into the mid-Mississippi
Valley behind the closed low near Hudson Bay Tuesday night. Pressure
gradient stays up high enough between high pressure across the lower
Mississippi Valley and the low across SE Canada to keep WSW winds up
around 5-10 knots overnight. This in turn should help keep
temperatures above the freezing mark across vast majority of the
CWA.
Northwest flow aloft will be the rule for the rest of the extended
period with a few different disturbances to keep an eye on through
the weekend and into early next week. Timing and track of these
shortwaves this far out is problematic to say the least and impacts
on sensible weather...particularly Saturday's event...will be large
so forecast uncertainty with this package is quite high heading into
the weekend.
First subtle NW flow shortwave looks to move through the region late
Thursday and Thursday night. While mid/upper level forcing for
ascent does not look particularly strong nor focused...strong low-
level warm/moist advection is expected to yield a round of showers
with the best chance of across the southern third of the forecast
area.
Medium-range guidance suggests a strong arctic high pressure system
to come into the northern CONUS on Friday with the closed low across
Hudson Bay moving southeastward toward the northeastern United
States. This cold/dry antecedant airmass will likely set the stage
for a late winter/early spring winter weather event somewhere over
the midsection of the country early this weekend. As alluded to
above...very uncertain forecast but this is something to watch
moving forward. 1200 UTC deterministic (and ensembalistic) guidance
has shifted further to the S/W with the track of the low-level
cyclone which puts the CWA within the cold sector increasing the
chances for wintry precipitation.
Below normal temperatures are likely this weekend with the coldest
morning likely on Sunday behind the system. Widespread low
temperatures in the 20s appear likely but these readings could be
lower depending on what happens on Saturday.
Yet another disturbance takes aim on the bi-state region on Monday
and may bring another round of precipitation. At this point...this
system looks further to the north and warmer and would likely yield
mostly if not all plain rain.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 553 PM CST Mon Mar 6 2017
Primary concern tonight is the line of strong thunderstorms
currently entering far northwest Missouri. Expect this line to
increase speed this evening as it continues to develop. Isolated
to widely scattered showers and thunderstorms are possible ahead
of the line as well. A compromise between radar trends and short
range model guidance indicate that the line will be entering our
far northwestern counties between 03Z and 04Z this
evening...continuing to the southeast at 35-45kts. The line should
be into east central Missouri by 05-07Z and across most of our
Ozark and south central Illinois counties by 08-11Z. Expect brief
low VFR and IFR vsbys with the strongest storms, as well as
scattered wind gusts in excess of 40kts. The cold front driving
this line will turn the wind to the west- northwest. Gusty west-
northwest flow and VFR conditions are expected through Tuesday.
SPECIFICS FOR KSTL:
Primary concern is the line of strong storms over northwest
Missouri at this time. The line is expected to reach Lambert
between 06-07Z. Until then, an isolated shower or thunderstorm may
affect the terminal. When the line reaches Lambert, a period of
MVFR and possibly IFR visibility in heavy rain is likely...with
wind gusts possibly in excess of 35-40kts...though am not
confident enough to include this in the tempo at this time.
Conditions should improve pretty rapidly after the storms pass.
The cold front behind the line will shift the wind to the west-
northwest and gusty wind and VFR conditions are expected behind
the front through Tuesday.
Carney
&&
.FIRE WEATHER...
Issued at 341 PM CST Mon Mar 6 2017
Very low humidity values of 15 to 20 percent along with strong
and gusty westerly winds across northeast, central, and east-
central Missouri as well as west-central IL. These conditions
will be conducive to high fire danger Tuesday afternoon. However,
there is plenty of uncertainty in fuel moisture levels given the
forecast for a round of showers and thunderstorms expected
tonight. If the fuels dry out sufficiently, a red flag warning may
need to be issued but given the aforementioned uncertainty with
respect to fuel moisture levels on Tuesday, a fire weather watch
was issued with this forecast package.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from Tuesday morning through Tuesday evening
for Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Shelby MO-Warren MO.
Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
MO-Monroe MO-Ralls MO-Shelby MO.
IL...Fire Weather Watch from Tuesday morning through Tuesday evening
for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Pike
IL.
Wind Advisory until 6 PM CST this evening for Adams IL.
&&
WFO LSXHazardous weather outlook, Mar 6, 3:52 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CST Mon Mar 6 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Severe thunderstorms will be possible tonight, mainly during the evening and overnight hours. The primary severe threat will be damaging winds, but there could also be large hail and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a fire weather watch Tuesday afternoon due to very low relative humidity values, gusty west winds, and drying fuels. High fire danger is likely Wednesday afternoon for portions of northeast Missouri and west-central Illinois due to low relative humidity values, strong west southwest winds, and low fuel moisture. A rain/snow mix is likely late Friday night and early Saturday morning, mainly across portions of northeastern Missouri and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Gosselin
In the hours before
Local storm report, Mar 6, 7:48 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM NON-TSTM WND GST KLIEVER 38.70N 92.50W
03/06/2017 M44 MPH MONITEAU MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700222
CARNEYLocal storm report, Mar 6, 10:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 8 S HARRISBURG 39.03N 92.46W
03/06/2017 E0.75 INCH BOONE MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700223
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:22 PM CST | Tornado Warning | LSX | Adams, Brown | 30 min |
| Mar 6, 10:55 PM CST | Severe Thunderstorm Warning | LSX | Pike | 50 min |
| Mar 7, 12:08 AM CST | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Madison, Montgomery | 52 min |
| Mar 7, 12:48 AM CST | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 57 min |
| Mar 7, 12:55 AM CST | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 39 min |
| Mar 7, 1:11 AM CST | Tornado Warning | LSX | Fayette, Montgomery | 21 min |
| Mar 7, 1:35 AM CST | Severe Thunderstorm Warning | LSX | Clinton, Marion, Randolph, Saint Clair, Washington | 43 min |
| Mar 7, 4:00 AM CST | Red Flag Warning | LSX | Adams, Brown, Calhoun, Greene, Jersey, Pike | 15 hr |
| Mar 6, 9:33 PM CST | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Monroe, Ralls, Shelby | 57 min |
| Mar 6, 9:42 PM CST | Tornado Warning | LSX | Knox, Shelby | 28 min |
| Mar 6, 9:54 PM CST | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Cole, Moniteau | 66 min |
| Mar 6, 10:01 PM CST | Tornado Warning | LSX | Boone, Moniteau | 29 min |
| Mar 6, 10:02 PM CST | Tornado Warning | LSX | Lewis, Marion, Shelby | 28 min |
| Mar 7, 12:00 AM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 60 min |
| Mar 7, 12:34 AM CST | Tornado Warning | LSX | Jefferson | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.